Because saffron is not a medication and is not closely regulated, no clearly established saffron dosages are proven safe and effective. However, it is known that doses of 5 grams or more can cause overdose symptoms, 10 grams or more can cause miscarriages, and 20 grams or more can be lethal. It's best to follow the saffron dosing guidelines on your particular product.
Saffron Dosage: An OverviewIt is important to note that unlike medications, for which the standard doses have been well established, less information is available for determining the best dose for herbal supplements, including saffron. A safe and effective saffron dosage for medicinal uses has not yet been established.
Reasonable Saffron DosageBecause there is little strong evidence to guide you in your choice of a saffron dosage, a good plan is to start with a reasonable dose and see how your body reacts to it. If you experience saffron side effects, perhaps a lower dose would be better. If it seems to be working a little, but not quite well enough, maybe a higher dose would be right for you (but not more than recommended on the label).
A maximum dose of saffron that is safe has also not been established. However, it is known that saffron doses of 5 grams or more can cause saffron overdose symptoms, 10 grams of saffron or more can cause miscarriages, and 20 grams of saffron or more can be lethal.
General Information on Dosing With SaffronConsiderations for people taking saffron include the following:
- Because the manufacturing of supplements (such as saffron) is not closely regulated, it is important to choose a trustworthy manufacturer of your supplements. It is a good idea to look for the "USP" symbol, as this means the supplement has been tested and contains the right ingredients in the right amounts.
- If you have any chronic health problems or take any prescription medications, it is a good idea to check with your healthcare provider before taking saffron.
- If you are unsure about anything related to your dosage or saffron dosing in general, please talk with your healthcare provider.